Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Arpazia

Prednisone & Weight Gain

So I’ve been on prednisone for nearly a month now and am down to 5 mg a day for the next three days. I am actually taking myself off of it earlier than the doctor wants me to because, the thing is, I cannot stop eating. I went from being a one meal a day girl that picks late at night (carrots, lemons, cheese, anything that doesn’t require me to cook) to now being someone who eats four meals a day and wakes up famished. Everything I am craving is extremely high in protein: steaks, eggs, sushi. If it weren’t for the fact that I am being so careful, I would think I was pregnant. eusa_eh.gif

The last time I weighed myself I was 123 and am willing to go up five pounds but nothing beyond that. Today, I am going to attempt to eat less or at least eat something less heavy.

Has anyone gained weight from steroids before? If so, did the weight come off after the treatment ended?

Share this post


Link to post
Share on other sites
So I’ve been on prednisone for nearly a month now and am down to 5 mg a day for the next three days.  I am actually taking myself off of it earlier than the doctor wants me to because, the thing is, I cannot stop eating.  I went from being a one meal a day girl that picks late at night (carrots, lemons, cheese, anything that doesn’t require me to cook) to now being someone who eats four meals a day and wakes up famished.  Everything I am craving is extremely high in protein: steaks, eggs, sushi.  If it weren’t for the fact that I am being so careful, I would think I was pregnant.  eusa_eh.gif

The last time I weighed myself I was 123 and am willing to go up five pounds but nothing beyond that.  Today, I am going to attempt to eat less or at least eat something less heavy.

Has anyone gained weight from steroids before?  If so, did the weight come off after the treatment ended?

Share this post


Link to post
Share on other sites

Oops, sorry for the malfunction above.

Anyway, Arpazia, this is one of the most common side effects of prednisone. It increases your sense of hunger, and it does make you gain weight. Your doctor should have told you that. Even if you don't gain weight on pred, it can cause your weight to redistribute slightly. If you were to take a high dose for a long period of time, you would notice abdominal weight gain and a fat increase at the back of the neck (dowager's hump). It also causes a hell of a lot of water retention (for me, it is often abdominal) as well as the dreaded moon face, which hits me even with short term use. I call it Charlie Brown head.

When I am on long-term doses of pred, I treat myself like I"m on a diet, which you really have to be when you're on for a long time- otherwise weight gain is inevitable. It's often inevitable anyway, but you can stave off most of it. The hunger signals are not reflective of what your body actually needs, so it's best to put yourself on a 3-meal limit of healthy low-fat low-salt foods and just don't let yourself go beyond it. These particular diets are recommended because pred is so hard on your cardiovascular system and because of fluid retention.

Anyway, the weight generally won't just go away when you're done. You have to watch your diet (which will be much easier if you're not utterly famished all the time) and exercise it off. Just like if you gained it for any other reason.

Another thought: do be very careful about tapering prednisone quicker than you doctor recommended. The reason you taper slowly is because when you are on pred, your body stops producing its own natural steroids. If you taper too quickly, then your body is left without adequate steroids. For example, if you took very large doses (say, for an autoimmune disease or something, 80 mgs maybe) for a long time and you suddenly stopped cold-turkey, you would most likely go into shock and possible die. Not to be totally alarmist! You're on a very small dose, but I'm just trying to illustrate the general idea of why you taper slowly. Your body readjusts slowly to producing its own steroids again. Anyway, on a more practical level, tapering too fast can make you terribly moody (think early menopause or the worst pms you could ever imagine!) which can actually make it much more difficult to control your appetite. I don't know if you've experienced any of the psychological side effects of the pred, but that's generally what effects me most. I would take weight gain any day if it kept me from turning into uber-bitch.

Whew! I could go on an on about steroids all day- the evil wonder drug. I hope you find some of this information helpful. Let me know if there's anything I can clarify. berry

ps- what tapering schedule did your doc recommend?

pps- Some helpful foods- protein shakes and high-fiber smoothies....

Share this post


Link to post
Share on other sites

Berry: I can't thank you enough for this post. It was so extremely informative and yes, my face looks more round. I am one of those fortunate people who actually looks better with a rounder face as long as it doesn't go into double-chin realm.

Today I had a low-fat, low-carb lunch and hope that this helps somewhat. It's only been a little under a month but I really need to take a hold of this before it takes a hold of me.

I was supposed to do five days of 20 mg then down to 10 mg for ten days followed with 5 mg for 5 days. I never completed the full 10 mg cycle and just skipped down to 5 mg yesterday because I've been eating so much. This doesn't sound too severe compared to some of the longer, higher doses of steroids you were describing.

Tonight, I am going to try to focus on cleaning up for my New Year's Eve Party and not eating. Well....maybe I'll have a lemon lol.gif

Share this post


Link to post
Share on other sites

Why are you taking so much prednblahblah. Is your init breakout still going on? Do you take it for cysts or even for small pimples?

My derm only gave me a 10 day supply and I have not taken a single pill cas he said "take it only if you have 5 or more of cysts, it is not effective against small pimples anyway, small pimples will go away in a couple of days on thier own"

I am so confused, if it is fine to take it without active pimples just to prevent future pimples then I have been acting plain stupid sad.gif

Also while you are on it , did you get even a single pimple.

If you did not get even a single one , then maybe the weight gain is worth it heh heh smile.gif, much easier to lose weight than to lose red marks/scars from acne sad.gif

Share this post


Link to post
Share on other sites

I started Accutane in late August/early September of this soon-to-be-over year. My skin was already in terrible shape but got even worse towards the end of the second month. After that, I took a two month sabbatical.

When I saw my new dermatologist, I explained that part of the reason I went off Accutane was the cost and the other reason was due to the fact that it aggravated an already aggravated situation. He prescribed prednisone and asked me to take it for the first few weeks back on Accutane as prevention more than anything. I did have two or three angry red cysts that cleared up almost immediately. I’ve been taking it pretty much as prescribed because I am afraid of suffering another huge initial breakout. My skin hasn’t looked this good in months and it isn’t even close to perfect.

I think the doctor and I were just trying to bypass another ugly, potential scarring and completely sore-faced stage in my treatment.

Since I dropped the dose from 20 mg to 10 mg, one of the cysts is coming back but it is nowhere near the size it was when I saw the doctor on December 10. However, since then, I am all about any type of food that is high-protein and it’s been a non-stop binge.

I fight against it with everything I am but I still am obsessed with my weight (modeling does that to you – fuck that entire industry) and even though my jeans still fit, I know that this food I am eating is going to show up somewhere. I really need to make a conscious effort to stop eating and to realize, as Berry said, that it is not really what my body needs, it is just the damn steroid.

Share this post


Link to post
Share on other sites
Guest Craigems

I've been on prednisone for about 2 months, but i'm a fitness finatic i eat heaps anyways lol. I just know prednisone gives you a good mood lol and it helps destroy ur muscles a bit but thats okay coz i live on protein so i like balance everything out. I started my accutane in November so yeh and i've been up and down using my Prednisone.

Share this post


Link to post
Share on other sites

Hey Matey,

I nticed i had a larger appetite when i was on prednisalone for 20days at the start of my roaccutane course. Im not sure if i actually gained weight or not but i was definitely a lot hungrier!!

I would agree with the be careful to slowly come off it because i suffered quite a bad breakout when i came off it. (But that was also after 20 days on the tane, so that could be the 'initial breakout.'

Hope alls well,

HAPPY NEW YEEEEAR

Frankie smile.gifx

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×